Oregon, 2011

High Wind in Oregon, January 13, 2011

January 13, 2011 · NWS PQR · 1 event in 1 county or zone

Another Pacific frontal system brought strong winds to the central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Another Pacific frontal system brought strong winds to the central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 12, 8:32 PM PST, 4 hours 44 minutes earlier.

Area forecast discussion, Jan 12, 8:32 PM PST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
832 PM PST WED JAN 12 2011

.SYNOPSIS...AFTER A COOL START TO 2011...MORE TYPICAL WEATHER HAS
ARRIVED. WET MILD CONDITIONS WILL CONTINUE INTO THE WEEKEND WITH SNOW
LEVELS REMAINING ABOVE THE PASSES. WILL SEE OCCASIONAL BREEZY
CONDITIONS ON THE COAST.
&&

.SHORT TERM...DECENT RAINFALL CONTRIBUTING TO DECENT RISES ON RIVERS
IN SW WASHINGTON AND NW OREGON COASTAL DRAINAGES. HOWEVER...THIS
PALES IN COMPARISON TO THE RAPID MELTING OF THE SNOW IN THE COAST
RANGES. SINCE TEMPERATURES WARMED TODAY...HAVE BEEN SEEING HUGE
SNOWMELT OCCURRING. BUT NOT ENOUGH TO PUSH RIVERS TO FLOOD
STAGE...BUT WILL GET A FEW INTO THE BANKFULL RANGE. THESE INCLUDE
THE WILSON RIVER AND THE GRAYS RIVER THAT WILL NEED TO WATCH OVER
NEXT 18 TO 24 HOURS. AGAIN...NOT EXPECTING FLOODING...BUT WILL HAVE
RIVERS MUCH MORE FULL OVER NEXT SEVERAL DAYS.

OTHERWISE...NO CHANGES WITH SHORT TERM TRENDS. FAIRLY ZONAL FLOW
WILL PREDOMINATE THE WEATHER PATTERN THROUGH SATURDAY. A SERIES OF
MOIST DISTURBANCES WILL MOVE ONSHORE FROM THE PACIFIC...WITH THE
NEXT ARRIVING LATER THIS EVENING. THE AIR MASS WILL BECOME QUITE
MILD WITH SNOW LEVELS REMAINING ABOVE THE CASCADE PASSES. THEREFORE
HEAVY SNOW AMOUNTS WILL LIKELY BE RESERVED FOR THE HIGHER
ELEVATIONS...6000 TO 7000 FEET AND HIGHER. MODELS ALL SHOW SOME SORT
OF SUBTROPICAL MOISTURE BEING PULLED INTO THESE SYSTEMS...SO EXPECT
SEVERAL INCHES OF RAIN THROUGH THE WEEKEND FOR THE COAST RANGE AND
CASCADES WITH AN INCH OR TWO POSSIBLE FOR SOME OF THE LOWLANDS.
ROCKEY/LIKENS

.LONG TERM...MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT ON
PROGRESSIVE AND ZONAL WEATHER PATTERN OVER THE PACIFIC NORTHWEST
THROUGH THE BEGINNING OF THE EXTENDED PERIOD. MODELS SHOW A VERY
MOIST SYSTEM MOVING INTO THE DISTRICT SUN/MON. THERE IS SOME
DISAGREEMENT BETWEEN MODELS ON THE AMOUNT OF PRECIPITATION WITH THIS
SYSTEM...THE GFS BEING THE WETTEST. THIS BEARS WATCHING AS THE RIVERS
WILL BE RUNNING FAIRLY HIGH. THERE APPEARS TO BE SOME MODEL AGREEMENT
ON RIDGING DEVELOPING OVER THE NORTHEAST PACIFIC AND NORTHWEST FLOW
RETURNING FOR THE PACIFIC NORTHWEST BY MID WEEK. THIS COULD PUSH US
BACK TOWARD A COLDER AND DRIER REGIME BY MIDWEEK...BUT DETAILS ARE
UNCERTAIN AND CONFIDENCE IN THIS SOLUTION IS NOT HIGH.
&&

.AVIATION...CONTINUED LIGHT RAIN ALONG WITH WARM AND MOIST
CONDITIONS ACROSS THE REGION TONIGHT. PRECIP HAS LIGHTENED THIS
EVENING...WITH PREDOMINANTLY VFR CONDITIONS DEVELOPING INLAND.
HOWEVER...BRIEF PERIODS OF MVFR CIGS AND VSBYS CONTINUE IN HEAVIER
SHOWERS. IFR CONDITIONS CONTINUE AT THE COAST. EXPECT CONDITIONS
TO DETERIORATE AGAIN AFTER MIDNIGHT AS ANOTHER UPPER LEVEL
DISTURBANCE BRINGS A RETURN OF HEAVIER PRECIP. PREDOMINANTLY MVFR
CONDITIONS INLAND DURING THE OVERNIGHT PERIOD WITH IFR CONTINUING
AT THE COAST. JFP

KPDX AND APPROACHES...MAINLY VFR THROUGH MIDNIGHT WITH BRIEF PERIODS
OF MVFR IN HEAVIER SHOWERS. PREDOMINANTLY MVFR/IFR CONDITIONS BECOME
REESTABLISHED DURING THE OVERNIGHT PERIOD AS PRECIP INTENSITY PICKS
UP AGAIN. JFP
&&

.MARINE...SMALL CRAFT WINDS THIS EVENING BUILD TO GALE FORCE AFTER
MIDNIGHT THRU TOMORROW MORNING. WINDS THEN DECREASE BACK TO SMALL
CRAFT LEVELS TOMORROW AFTERNOON. ANOTHER WARM FRONTAL PASSAGE ON
FRI BRINGS A CHANCE FOR MORE GALES. SEAS RUNNING 10 TO 12 FT THIS
EVENING...BUILDING INTO THE MID TEENS OVERNIGHT IN GALES. EXPECT
SEAS TO REMAIN ABOVE 10 FT THROUGH THE WEEKEND. JFP
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
     TO 60 NM.

     GALE WARNING UNTIL 10 AM PST THURSDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE
      OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
      PST THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 12, 3:19 PM PST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
319 PM PST WED JAN 12 2011

ORZ001>014-PZZ210-WAZ019>023-039-040-140230-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
319 PM PST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-140230-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
319 PM PST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNING IN EFFECT FOR LATE THIS EVENING AND THE OVERNIGHT
HOURS. ANOTHER BURST OF WINDS WILL ARRIVE...WITH SOUTH WIND
GUSTING UP TO 40 KT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL REMAIN GUSTY AT TIMES...WITH GUSTS OF 25 TO 35 KT AGAIN
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 13, 1:16 AM PST to 4:40 AM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

Strong winds were reported at Lincoln City with a gust to 54 kts. Strong winds were also reported at Yaquina Bridge in Newport and the Florence/Siuslaw Jetty with sustained wind of 35 kts and at the Newport C-Man site with sustained wind of 36 kts and gusts to 46 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278268.